Hail, Morgan
- When
- March 30, 11:04 AM CST to 11:09 AM CST
- Where
- Morgan County, Franklin
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.620, -90.050
Low pressure tracking from the central Plains into the Midwest triggered scattered strong to severe thunderstorms across portions of central Illinois during the afternoon of March 30th. Most of the storms were concentrated along and south of a Jacksonville to Springfield line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Low pressure tracking from the central Plains into the Midwest triggered scattered strong to severe thunderstorms across portions of central Illinois during the afternoon of March 30th. Most of the storms were concentrated along and south of a Jacksonville to Springfield line. Hail as large as half dollars was reported across Morgan County, while a lightning strike caused significant damage to I-72 in Springfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 30, 9:46 AM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1046 AM CDT WED MAR 30 2016 .UPDATE... Issued at 1045 AM CDT Wed Mar 30 2016 Forecast is pretty much on track today with scatteres showers and a few thunderstorms spreading ne across areas from I-55 west at lat this morning. Had pea size hail (1/4 inch) recently reported in Springfield with a thunderstorm. Most of the lightning activity is currently in eastern Sangamon county, and there was some lightning in past hour near Tazewell and Logan county border. 15Z surface map shows 998 mb low pressure over central Nebraska with a cold front through central KS into nw Texas/OK. Breezy sse winds of 12-20 mph and gusts of 20-30 mph over central IL this morning. 1030 am temps were in the low to mid 50s with dewpoints in the mid to upper 30s. RAP, HRRR and NAM models show scattered showers along with chances of thunderstorms spreading over eastern IL during the afternoon. SPC has marginal risk of severe storms for areas from highway 51 west this afternoon into tonight, with 5-15% risk of hail and high winds and just 2% risk of tornadoes. RAP and NAM show low MUCAPES peaking from 200-400 j/kg over western CWA today while high shear of 45-60 kts in western CWA with highest shear nw of IL river. Better chance of severe storms is west of IL this afternoon/tonight where stronger instability/higher CAPES. Highs this afternoon in the low to mid 60s with upper 60s southeast of I-70 and from Jacksonville sw. && .SHORT TERM...(Today) ISSUED AT 300 AM CDT Wed Mar 30 2016 The recent stretch of quiet weather across central and southeast Illinois will come to an end today as a slow moving storm system approaches the area. The upper-level low driving the system is still spinning across the southwest U.S., but it is expected to translate into the central High Plains by this evening as it begins to open up and become absorbed into a digging northern stream trof. Strong southerly flow ahead of the system will transport moisture into the initially very dry airmass across the forecast area this morning. This moisture will be acted on by a lead short wave ejecting out of the southwest system, and associated enhanced WAA/isentropic ascent. The stronger winds aloft will help minimize surface based instability today, but fairly steep mid-level lapse rates will still support elevated convection. Expect numerous showers and scattered thunderstorms to break out from late morning into the afternoon hours as the forcing moves in and the atmosphere has time to moisten. The elevated warm layer will keep winds from getting as strong today as they might otherwise be, but the surface gradient and potential mixing still support gusts over 30 mph by afternoon. The strong southerly winds, aside from transporting moisture into the area, will also boost temperatures well above normal. Despite the increasing clouds and precipitation threat, expect afternoon highs to top out well into the 60s. A few 70s are possible as well. .LONG TERM...(Tonight through Tuesday) ISSUED AT 300 AM CDT Wed Mar 30 2016 Large upper low along the Utah/Nevada borer expected to contract as it moves east today, reaching the northeast corner of Colorado this evening before it starts to get drawn into the trough dropping across Manitoba/western Ontario. Secondary trough expected to drop southeast from the Dakotas on Thursday as a broad trough digs southward from Ontario. These will be the main players over the next couple days in terms of rain chances over our area. Despite very high PoP's over the area tonight, none of the models are indicating a solid, continuous rain shield, although areas south of I-70 would see the best odds of this happening as a cluster of stronger thunderstorms tracks along the lower Ohio River. Thus, precipitation will be covered with "occasional" wording. Best thunder chances will be west of highway 51 as CAPE's rise to 500- 1000 J/kg. As the storm system has been slowing down in recent model runs, have made some significant adjustments to PoP's on Thursday and increased them to 50-60% along and east of I-57 around midday and early afternoon. Latest SPC Day2 outlook introduced a slight risk of severe storms from about Danville-Effingham eastward, as CAPE's rise to around 1500 J/kg and 0-6km bulk shear ramps up to around 60-70 knots. Leaned more toward the GFS timing, which has the surface front exiting the southeast CWA by late afternoon. With the slower frontal passage, have increased highs by several degrees Thursday, with most areas east of I-55 reaching around 70 degrees. Made little change to PoP's for late Thursday night and Friday, as the secondary trough swings through the area. As it exits, the upper pattern will continue to focus a strong northwest flow into the Midwest, although the colder air will provide more of a glancing blow. Saturday night looks to be the best chance of temperatures near or below freezing, as an area of high pressure sinks southeast toward the Ohio Valley. However, a secondary surge of cooler air is progged to swing through Monday night. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 647 AM CDT Wed Mar 30 2016 LLWS is present to start the day across the central Illinois terminals. However, within the next couple of hours, some of the stronger winds aloft will mix down, with gusty southerly surface winds persisting through the rest of the 12Z TAF valid time. VFR conditions will degrade to MVFR, and possibly IFR by tonight, as showers and thunderstorms become more numerous with the approach of a storm system. && .ILX Watches/Warnings/Advisories... NONE. && UPDATE...07 SHORT TERM...BAK LONG TERM...Geelhart AVIATION...BAK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1147 AM CDT WED MAR 30 2016 ILZ027>031-036>038-040>043-047>053-311100- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK- TAZEWELL-WOODFORD- 1147 AM CDT WED MAR 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR INTO TONIGHT ACROSS CENTRAL ILLINOIS. SEVERE STORMS ARE NOT ANTICIPATED...THOUGH A FEW STRONGER STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL LINGER INTO THURSDAY ESPECIALLY IN THE MORNING. A FEW OF THESE STORMS MAY BE SEVERE EAST OF I-55 THURSDAY AFTERNOON. TEMPERATURES SHOULD FALL NEAR FREEZING OR BELOW BOTH SATURDAY AND SUNDAY MORNINGS. THESE FREEZING TEMPERATURES POSE A HAZARD TO SENSITIVE EARLY SEASON PLANT GROWTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ044>046-054>057-061>063-066>068-071>073-311100- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY- VERMILION- 1147 AM CDT WED MAR 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT ACROSS EASTERN ILLINOIS. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME THOUGH A FEW STRONGER STORMS COULD PRODUCE PEA SIZE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL LIKELY LINGER THROUGH THURSDAY. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON WITH LARGE HAIL...DAMAGING WIND GUSTS AND TORNADOES POSSIBLE. TEMPERATURES SHOULD FALL NEAR FREEZING OR BELOW BOTH SATURDAY AND SUNDAY MORNINGS. THESE FREEZING TEMPERATURES POSE A HAZARD TO SENSITIVE EARLY SEASON PLANT GROWTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. 07
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1201 PM CDT WED MAR 30 2016
ILZ037-041>043-048-050>053-301745-
MORGAN-MACON-DE WITT-SANGAMON-CHRISTIAN-MASON-TAZEWELL-MENARD-LOGAN-
1201 PM CDT WED MAR 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...SANGAMON...EASTERN
MENARD...NORTHERN MACON...NORTHWESTERN CHRISTIAN...SOUTHEASTERN
MORGAN AND SOUTHWESTERN DE WITT COUNTIES UNTIL 1245 PM CDT...
AT 1200 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR RIVERTON...OR 11 MILES NORTHEAST OF SPRINGFIELD...
MOVING NORTHEAST AT 55 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...DECATUR...LINCOLN...CHATHAM...AUBURN...SHERMAN...ROCHESTER...
FORSYTH...RIVERTON...PAWNEE...ATHENS...MAROA...MOUNT PULASKI...
WILLIAMSVILLE...HARRISTOWN...NEW BERLIN...WAVERLY...WARRENSBURG...DIVERNON
AND ILLIOPOLIS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 155 BETWEEN MILE MARKERS 0 AND 10.
INTERSTATE 55 BETWEEN MILE MARKERS 78 AND 137.
INTERSTATE 72 BETWEEN MILE MARKERS 78 AND 131...AND BETWEEN MILE
MARKERS 135 AND 142.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4035 8942 3996 8885 3952 8966 3952 8992
3959 9016
TIME...MOT...LOC 1700Z 242DEG 59KT 3989 8949
07The Lincoln radar (KILX), 85 km away, was scanning. The volume nearest the first event began at 17:02 UTC.
9 hail, 2 lightning. Local standard time, as filed.
Lightning struck a home in Broadwell, causing a fire.
Lightning struck the eastbound lane of I-72 near Knights Action Park in Springfield, creating a large hole in the pavement approximately 2 feet in diameter and 6 inches deep. At least 4 vehicles sustained flat tires as a result of the hole.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626050, 626051, 626059, 626052, 626053, 626054, 626055, 626056, 626057, 626066, 626058.